Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
seaoflove

What is my derm trying to do to me?!

Recommended Posts

Okay, so I've been going to a dermatologist since I was about 12. I've been on tetracycline, minocycline, and at the moment I am on 100 mg of doxycycline once a day. This I have no problem with. There is an extremely strong strain of genetic acne in my family and antibiotics have worked for all of us.

HOWEVER, the last time I went to my derm's office, he took one look at my skin, pointed out the "bad areas", and told me I should start 100 mg of doxycycline, take Retin-A, and start using an Rx face wash (I never found out what was in it, as the copay was somewhere around $50).

For reference, this is how my skin looked at the time:

sbh8gk.jpg

Yeaaaaaaaaaaaaah, I TOTALLY need all that medicine. Especially when I tell you my skin is extremely sensitive to the drying agents in most prescription-strength medications. He ALSO started taking about Accutane, which was one big "wtf" for me. My older brother took Accutane, but he has cystic acne. My skin is not perfect, but I don't feel it warrants an extremely strong (and potentially harmful) medicine such as Accutane.

For further reference, here's a picture I took 5 minutes ago, with no make-up:

msjekp.jpg

I'm going to a derm appointment soon, and I'm afraid that he's going to try and load a ton of medicine on me again when my $3 tea tree moisturizer and $4 bar of seaweed soap is working perfectly. I mean, I don't have model-perfect skin, but doesn't Retin-A seem like a bit much for me? Accutane, too?

Is my derm just trying to cash on in my (perceived) insecurity as a teenage girl? Does he get money for prescribing me useless shit? Or does he REALLY think my skin is that bad? Whaaaaaaat is going on here?

P.S. A big thank you to all you guys for sharing your stories & posting your pictures. Before I joined these forums I lived in this weird little bubble where I thought my skin was just AWFUL. Compared to some people, I'm on goddamn easy street & I appreciate that so much more now.

P.P.S I am NOT trying to brag about my skin. I'm legitimately curious if dermatologists overmedicate patients like this often.

Link to comment
Share on other sites

It's possible your derm may want to start you on a topical regimen because you've been on antibiotics for so long. Taking them long term can have negative impacts on the body (bruising easier, pigment deposits, discoloration of the teeth, digestive issues, bacterial resistance).

I agree with you regarding Accutane. If you're not cystic and you don't think you need it, there's no reason why you should take it. He can't force you to.

Link to comment
Share on other sites

I agree with what Siava said. The derm is probably trying to get you on something other than antibiotics for more long term use. Its not good to be on antibiotics for long periods of time, but when people do go off of them and aren't using any other meds they often get acne flares.

The Retin-A will help prevent that from happening. It is also good for milder forms of acne and for preventing the clogged pores from forming in the first place (antibiotics don't do that - they just kill bacteria and reduce the inflammation).

And I also agree that Accutane may be overkill for your level of acne - some people with mild acne take it, but I personally wouldn't do that. Maybe the derm is just trying to prevent your acne from getting worse, since there is a history of cystic acne in your family.

Link to comment
Share on other sites

Eek! I guess if he wanted to take you off the antibiotics eventually . . . but it doesn't sound like he said that. My cynical side thinks he's just trying to make money, but I try not to listen to that side much . . . Unless you come off the antibiotics and suddenly have cystic acne, Accutane definitely seems like an overkill.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×